Kansas, 2005

Flash Flood in Kansas, July 1, 2005

July 1, 2005 · NWS SGF · 1 event in 1 county or zone

1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Jun 30, 11:02 PM CST, 2 hours 43 minutes earlier.

Area forecast discussion, Jun 30, 11:02 PM CST, 2 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1202 AM CDT FRI JUL 1 2005

.DISCUSSION...

...MESOSCALE DISCUSSION...

LONG LIVED TORNADIC SUPERCELL APPEARS TO BE FINALLY MERGING WITH A
BROKEN LINE OF WEAKER CONVECTION ADVANCING FROM THE WEST OVER NE
NEWTON COUNTY. REPORTS WITH THIS STORM INCLUDE NUMEROUS TORNADO
SIGHTINGS...HURRICANE FORCE STRAIGHT LINE WINDS AND VERY LARGE HAIL
UP TO BASEBALL SIZE.

ALTHOUGH 04Z SURFACE ANALYSIS INDICATES THAT THE ENTIRE CWA IS
FIRMLY INTO A STABLE LOW LEVEL AIRMASS WITH TEMPERATURES IN THE MID
60S TO LOWER 70S...SEVERE CONVECTION CONTINUES TO DEVELOP UPSTREAM.
LATEST VAD WIND PROFILE DATA FROM KSGF INDICATES THAT LOW LEVEL COLD
POOL IS NEARLY 6000 FEET DEEP

3.4 DEGREE VELOCITY IMAGERY...COUPLED WITH INTERPOLATED HILLSBORO KS
PROFILER DATA SHOW THAT MODELS HAVE SIGNIFICANTLY UNDERFORECAST AN
UPPER LEVEL SPEED MAX CURRENTLY RACING ACROSS KANSAS. 80+ KNOTS OF
FLOW AROUND 30,000 FEET CONTINUES TO MAINTAIN AN EXCEPTIONALLY
STRONG FLOW ENVIRONMENT SUPPORTIVE OF ELEVATED SUPERCELLS AND BOW
ECHOES...AIDED BY MORE THAN AMPLE ELEVATED INSTABILITY.

THE THIRD IN A SERIES OF SMALL SCALE BOWS CONTINUES TO DEVELOP OVER
SE KANSAS IN EASTERN NEOSHO COUNTY. REFLECTIVITY SIGNATURES SHOW A
VERY UPRIGHT SYSTEM WITH EVEN SOME SLIGHT FORWARD TILTING...WITH A
VERY STRONG FRONT END REFLECTIVITY GRADIENT AND MID LEVEL MARC
SIGNATURE. POTENTIAL FOR SIGNIFICANT WIND DAMAGE AND LARGE HAIL WILL
CONTINUE DESPITE THE STABLE NEAR-SURFACE LAYER.

MODELS HAVE ALSO UNDERFORECAST A NOCTURNAL LOW LEVEL JET OVER THE
PLAINS WHICH HAS AIDED IN NEW DEVELOPMENT UPSTREAM. AMPLE MID LEVEL
CONVERGENCE EXISTS SUCH THAT THE COMBINATION OF PROPAGATION AND
ADVECTION MAY ULTIMATELY LEAD TO A DEVELOPING FLASH FLOOD SITUATION
OVER SE KS INTO FAR SW MO AS TRAINING STRONG/SEVERE CONVECTION
CONTINUES WELL INTO THE OVERNIGHT HOURS.

BOOKBINDER

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
.MO...NONE.
.KS...NONE.

WFO SGF
Hazardous weather outlook, Jul 1, 12:59 AM CST, 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
159 AM CDT FRI JUL 1 2005

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-011100-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
159 AM CDT FRI JUL 1 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...OVERNIGHT.

  A FEW MARGINALLY SEVERE THUNDERSTORMS MAY BE POSSIBLE ACROSS FAR
  SOUTHWEST MISSOURI AND EXTREME SOUTHEAST KANSAS THROUGH THE EARLY
  SUNRISE. HAIL UP TO QUARTER SIZE APPEARS TO BE THE MAIN THREAT
  WITH AN ISOLATED 60 MPH WIND GUST NOT OUT OF THE QUESTION.

  OTHERWISE...AN EVOLVING FLASH FLOOD EVENT APPEARS TO BE THE MAIN
  CONCERN OVERNIGHT ACROSS EXTREME SOUTHEAST KANSAS AND FAR
  SOUTHWEST MISSOURI. THUNDERSTORMS DEVELOPING OVER CENTRAL AND
  EASTERN KANSAS WILL CONTINUE TO MOVE ACROSS AREAS THAT HAVE
  ALREADY RECEIVED TWO TO THREE INCHES OF RAINFALL THROUGH MIDNIGHT.
  DESPITE A RECENT DROUGHT...EXCESSIVE RAINFALL OVERNIGHT WILL
  LIKELY LEAD TO FLASH FLOODING.

  A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT FOR AREAS WEST OF A
  PITTSBURG KANSAS TO MOUNT VERNON TO BRANSON LINE UNTIL 9 AM.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

  THERE IS A CHANCE THAT THUNDERSTORMS COULD LINGER INTO THE EARLY
  MORNING HOURS FRIDAY...MAINLY SOUTH OF HIGHWAY 60.

  THERE IS ALSO A SLIGHT CHANCE OF THUNDERSTORMS MONDAY THROUGH
  WEDNESDAY OF NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION IS NOT EXPECTED FOR THE REST OF TONIGHT...
  HOWEVER THE NATIONAL WEATHER SERVICE IN SPRINGFIELD GREATLY
  APPRECIATES ANY REPORTS OF FLOODING OR RAINFALL MEASUREMENTS.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

BOOKBINDER

In the hours before

Local storm report, Jun 30, 11:56 PM CST, 1 hour 49 minutes before
PRELIMINARY LOCAL STORM REPORT...EVENT SUMMARY
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1256 AM CDT FRI JUL 01 2005

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1230 AM     TSTM WND DMG     3 W WEIR                37.30N 94.82W
07/01/2005                   CHEROKEE           KS   AMATEUR RADIO

            TREES AND BARRICADES BLOWN ACROSS HIGHWAY 7.

MT
Local storm report, Jun 30, 11:57 PM CST, 1 hour 48 minutes before
PRELIMINARY LOCAL STORM REPORT...EVENT SUMMARY
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1257 AM CDT FRI JUL 01 2005

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1159 PM     TSTM WND DMG     WEBB CITY               37.15N 94.47W
06/30/2005                   JASPER             MO   LAW ENFORCEMENT

            NUMEROUS TREES AND POWERLINES DOWN BETWEEN 1159 PM AND
            1215 AM.

1200 AM     TSTM WND DMG     5 W GREENBUSH           37.52N 95.07W
07/01/2005                   CRAWFORD           KS   LAW ENFORCEMENT

            BARN BLOWN ACROSS HIGHWAY.

1200 AM     HAIL             (UMN)MONETT             36.88N 93.90W
07/01/2005  1.00 INCH        BARRY              MO   EMERGENCY MNGR

1210 AM     FUNNEL CLOUD     GRANBY                  36.92N 94.27W
07/01/2005                   NEWTON             MO   LAW ENFORCEMENT

1218 AM     HAIL             3 N PIERCE CITY         36.99N 94.00W
07/01/2005  1.75 INCH        LAWRENCE           MO   AMATEUR RADIO

1219 AM     TSTM WND DMG     (UMN)MONETT             36.88N 93.90W
07/01/2005                   BARRY              MO   LAW ENFORCEMENT

            TREES AND POWER LINES DOWN IN MONETT

1220 AM     HAIL             MC CUNE                 37.35N 95.02W
07/01/2005  1.00 INCH        CRAWFORD           KS   EMERGENCY MNGR

1222 AM     HAIL             10 NE PIERCE CITY       37.05N 93.87W
07/01/2005  1.75 INCH        LAWRENCE           MO   EMERGENCY MNGR

1222 AM     HAIL             2 W PIERCE CITY         36.95N 94.04W
07/01/2005  1.75 INCH        LAWRENCE           MO   EMERGENCY MNGR

1225 AM     HAIL             BRADLEYVILLE            36.78N 92.90W
07/01/2005  0.75 INCH        TANEY              MO   FIRE DEPT/RESCUE

1225 AM     TSTM WND DMG     MC CUNE                 37.35N 95.02W
07/01/2005                   CRAWFORD           KS   EMERGENCY MNGR

            LIMBS DOWN.

1227 AM     HAIL             4 NE PIERCE CITY        36.99N 93.95W
07/01/2005  1.25 INCH        LAWRENCE           MO   TRAINED SPOTTER

1230 AM     TSTM WND DMG     3 W WEIR                37.30N 94.82W
07/01/2005                   CHEROKEE           KS   AMATEUR RADIO

            TREES AND BARRICADES BLOWN ACROSS HIGHWAY 7.
Local storm report, Jul 1, 12:05 AM CST, 1 hour 40 minutes before
PRELIMINARY LOCAL STORM REPORT...EVENT SUMMARY
NATIONAL WEATHER SERVICE SPRINGFIELD MO
0105 AM CDT FRI JUL 01 2005

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0100 AM     TSTM WND DMG     JOPLIN                  37.08N 94.52W
07/01/2005                   JASPER             MO   AMATEUR RADIO

            60 MPH WIND ON SOUTHEAST SIDE OF JOPLIN AND AT THE
            INTERSECTION OF D HIGHWAY AND 96 HIGHWAY.

MT
Local storm report, Jul 1, 12:10 AM CST, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
0110 AM CDT FRI JUL 01 2005

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0100 AM     TSTM WND GST     JOPLIN                  37.08N 94.52W
07/01/2005  60 MPH           JASPER             MO   AMATEUR RADIO

            60-63 MPH WIND GUST MEASURED ON SOUTHEAST SIDE OF JOPLIN
            AND AT THE INTERSECTION OF D HIGHWAY AND 96 HIGHWAY.

MT
Local storm report, Jul 1, 12:16 AM CST, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
0116 AM CDT FRI JUL 01 2005

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1246 AM     TSTM WND DMG     (UMN)MONETT             36.88N 93.90W
07/01/2005                   BARRY              MO   EMERGENCY MNGR

            TREES DOWN AT 2ND AND CENTRAL IN MONETT

MT
Special weather statement, Jul 1, 12:38 AM CST, 1 hour 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
138 AM CDT FRI JUL 1 2005

KSZ097-101-MOZ088-093>094-101>104-011400-
CHEROKEE-CRAWFORD-BARRY-JASPER-LAWRENCE-MCDONALD-NEWTON-STONE-
TANEY-
138 AM CDT FRI JUL 1 2005

...THE NATIONAL WEATHER SERVICE HAS CANCELED A PORTION OF SEVERE
THUNDERSTORM WATCH 568 AND HAS ISSUED SEVERE THUNDERSTORM WATCH
569 UNTIL 9 AM CDT FOR THE FOLLOWING AREA...

IN KANSAS THE NEW WATCH INCLUDES 2 COUNTIES

IN SOUTHEAST KANSAS

CHEROKEE... CRAWFORD...

IN MISSOURI THE NEW WATCH INCLUDES 7 COUNTIES

IN SOUTHWEST MISSOURI

BARRY... JASPER... LAWRENCE...
MCDONALD... NEWTON... STONE...
TANEY...

THIS INCLUDES THE CITIES OF...ANDERSON...AURORA...
BAXTER SPRINGS...BRANSON...CARTHAGE...CASSVILLE...COLUMBUS...
FORSYTH...GALENA...JOPLIN...KIMBERLING CITY...MONETT...
MOUNT VERNON...NEOSHO...PINEVILLE AND PITTSBURG.

KSZ073-MOZ066>068-077>080-089>091-095-010745-
BOURBON-BARTON-CEDAR-CHRISTIAN-DADE-DALLAS-GREENE-HICKORY-POLK-
ST. CLAIR-VERNON-WEBSTER-
138 AM CDT FRI JUL 1 2005

...THE NATIONAL WEATHER SERVICE HAS CANCELED SEVERE THUNDERSTORM
WATCH 568 FOR THE FOLLOWING AREA...

IN KANSAS THIS CANCELS 1 COUNTY

IN SOUTHEAST KANSAS

BOURBON...

IN MISSOURI THIS CANCELS 11 COUNTIES

IN CENTRAL MISSOURI

HICKORY... ST. CLAIR...

IN SOUTHWEST MISSOURI

BARTON... CEDAR... CHRISTIAN...
DADE... DALLAS... GREENE...
POLK... VERNON... WEBSTER...

THIS INCLUDES THE CITIES OF...APPLETON CITY...BOLIVAR...BUFFALO...
EL DORADO SPRINGS...FORT SCOTT...GREENFIELD...HERMITAGE...LAMAR...
MARSHFIELD...NEVADA...NIXA...OSCEOLA...OZARK...REPUBLIC...
ROGERSVILLE...SPRINGFIELD AND STOCKTON.

CRAMER

The radar

The Tulsa radar (KINX), 128 km away, was scanning. The volume nearest the first event began at 07:44 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Cherokee

When
July 1, 1:45 AM CST to 5:00 AM CST
Where
Cherokee County, Sherman
Reported by
LAW ENFORCEMENT
Coordinates
37.250, -95.050

A series of heavy thunderstorms caused flash flooding to occur. Several county roads across rural northwest Cherokee County were inundated and impassable to motorists.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2005Every state in 2005This day in weather historyWarnings in Kansas, July 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5463248.